Alert archive / North Dakota / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Bismarck, ND

June 8, 2021Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this areal flood warning at Jun 8, 2021, 6:00 PM MDT for Grant County, Morton County, North Dakota. It was in force for 14 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2021, 6:00 PM MDT (00:00 UTC)
Expired
Jun 9, 2021, 8:00 AM MDT
In force
14 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 65 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 4:00 AM MDTHEAVY RAIN 5Saint Gertrude, NDSTORM TOTAL.
Jun 9, 4:00 AM MDTHEAVY RAIN 5.26 S Saint Gertrude, NDSTORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
2317 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

406 
WGUS43 KBIS 090000
FLWBIS

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Bismarck ND
600 PM MDT Tue Jun 8 2021

NDC037-059-091400-
/O.NEW.KBIS.FA.W.0004.210609T0000Z-210609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant ND-Morton ND-
600 PM MDT Tue Jun 8 2021 /700 PM CDT Tue Jun 8 2021/

The National Weather Service in Bismarck has issued a

* Flood Warning for...
  Southeastern Grant County in south central North Dakota...
  South Central Morton County in south central North Dakota...

* Until 800 AM MDT Wednesday /900 AM CDT Wednesday/.

* At 600 PM MDT /700 PM CDT/, Doppler radar indicated heavy rain due 
  to thunderstorms. Flooding is already occurring in the warned 
  area. Between 4 and 7 inches of rain have fallen.

* Some locations that will experience flooding include...
  Flasher, Shields, Raleigh, St. Gertrude, and Breien.

This includes the following streams and drainages...
  East Fork Chanta Peta Creek, Cedar Creek, Cannonball River, Louse 
  Creek, Chanta Peta Creek, and Dogtooth Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4643 10130 4648 10106 4640 10091 4633 10097
      4632 10102 4630 10100 4630 10102 4628 10102
      4627 10110 4624 10112 4624 10111 4621 10112
      4619 10119 4615 10119 4616 10121 4614 10122
      4613 10131 4611 10130 4610 10134 4617 10148

$$

Hollan
2 follow-up statements
879 
WGUS83 KBIS 090714
FLSBIS

Flood Statement
National Weather Service Bismarck ND
114 AM MDT Wed Jun 9 2021

NDC037-059-091400-
/O.CON.KBIS.FA.W.0004.000000T0000Z-210609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant ND-Morton ND-
114 AM MDT Wed Jun 9 2021 /214 AM CDT Wed Jun 9 2021/

...FLOOD WARNING REMAINS IN EFFECT UNTIL 8 AM MDT/9 AM CDT/ THIS 
MORNING FOR SOUTHEASTERN GRANT AND SOUTH CENTRAL MORTON COUNTIES...

At 114 AM MDT /214 AM CDT/, Heavy rainfall of between 4 and 7 inches 
have fallen over the warned area. Up to an additional 1 inch of rain 
is possible through the morning.

Some locations that will experience flooding include...
  Flasher, Shields, Raleigh, St. Gertrude and Breien.

This includes the following streams and drainages...
  East Fork Chanta Peta Creek, Cedar Creek, Cannonball River, Louse 
  Creek, Chanta Peta Creek and Dogtooth Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4643 10130 4648 10106 4640 10091 4633 10097
      4632 10102 4630 10100 4630 10102 4628 10102
      4627 10110 4624 10112 4624 10111 4621 10112
      4619 10119 4615 10119 4616 10121 4614 10122
      4613 10131 4611 10130 4610 10134 4617 10148

$$

MJones
087 
WGUS83 KBIS 091353
FLSBIS

Flood Statement
National Weather Service Bismarck ND
753 AM MDT Wed Jun 9 2021

NDC037-059-091403-
/O.EXP.KBIS.FA.W.0004.000000T0000Z-210609T1400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant ND-Morton ND-
753 AM MDT Wed Jun 9 2021 /853 AM CDT Wed Jun 9 2021/

...FLOOD WARNING WILL EXPIRE AT 8 AM MDT/9 AM CDT/ THIS MORNING FOR 
SOUTHEASTERN GRANT AND SOUTH CENTRAL MORTON COUNTIES...

Conditions are improving across much of the area. However, a River 
Flood Warning has been issued for the Cannonball River near Breien.

LAT...LON 4643 10130 4648 10106 4640 10091 4633 10097
      4632 10102 4630 10100 4630 10102 4628 10102
      4627 10110 4624 10112 4624 10111 4621 10112
      4619 10119 4615 10119 4616 10121 4614 10122
      4613 10131 4611 10130 4610 10134 4617 10148

$$

Hollan

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this areal flood warning went out at Jun 8, 5:44 PM MDT, 16 minutes earlier.

Area forecast discussion, Jun 8, 5:44 PM MDT, 16 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
644 PM CDT Tue Jun 8 2021

.MESOSCALE DISCUSSION...
Issued at 644 PM CDT Tue Jun 8 2021

The greatest severe-storm risk the next several hours will be in
west central and northwestern ND, roughly from Beach northward
through McKenzie, Williams, and Divide Counties. A marginal risk
of severe storms and heavy rainfall will also continue in south
central ND, and that part of southwestern ND south of about I-94.

As of 23 UTC, the effective warm front has shifted west in tandem
with persistent backbuilding convection all the way to a Beach to
Bowman line. Persistent low-level theta-e advection associated
with a 30 kt low-level jet continues fostering convection along
and to the cool side of that frontal zone, in an environment of
moderate instability and effective shear. High-level flow has
strengthened the past several hours, improving hodograph shape,
but convective processing and clustered storm mode is tempering
hazard ceilings with convection near the westward-propagating warm
front. Anvil shading also prevented boundary layer recovery to
its north, and ultimately has narrowed the surface-based buoyant
sector to over far western ND early this evening, with MLCAPE on
the order of 2000 J/kg from Beach toward Williston. An initial
band of ascent aloft has resulted in convective initiation in
eastern MT, with the storms in the vicinity of Glendive at 23 UTC
likely to move slowly north-northeast and into west central and
northwestern ND through early evening. Effective shear on the
order of 50 kt will support mesocyclones with a risk of large hail
up to ~2 inches in diameter and wind gusts to 70 mph in west
central and northwestern ND this evening. A non-zero tornado risk
may exist, but low-level shear is not forecast to increase until
after about 01 UTC based on recent rapid-refresh guidance, and
upscale-growing convection in time could temper such a risk by
then. Otherwise, the complex nature of this event to this point
lowers our confidence in how the late evening and overnight risk
may evolve out of MT, too.

&&

.UPDATE...
Issued at 644 PM CDT Tue Jun 8 2021

Updates mainly given based on current radar trends. A Severe
Thunderstorm Watch is now in effect for western ND for strong
wind, large hail, and perhaps an isolated tornado. See the
Mesoscale Discussion above for more details. Showers and
thunderstorms look to push from west to east through tonight, with
strong to severe storms possible. Lingering showers and
thunderstorms may be found on Wednesday, although at this moment
they are expected to be sub severe.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 255 PM CDT Tue Jun 8 2021

Severe weather potential through tonight highlights the short term
forecast period.

Ongoing strong to severe convection continues across portions of
the central and south central as per previous discussions. These
storms are firing along a warm front that is draped across the
central which should allow convection to continue drifting north
through the afternoon. The strongest storms will generally be
along and to the warm side of the warm front. Large hail and
damaging winds are the primary threats for this earlier activity.
Flash flooding will also remain a threat with any of these
training thunderstorms, especially across the south central.

Attention then turns to the northwest late this afternoon and into
tonight as height falls approach after 21z along with a stronger
shortwave ejecting from the western longwave trough (likely
closer to 00z). At the surface, a developing low will deepen near
the border of eastern Wyoming and Montana before moving northeast
into western North Dakota late this afternoon. This low, along
with the warm front and surface trough extending north northeast
of the low should be the focus of this later thunderstorm
potential. Confidence is high that a complex of strong to severe
storms will approach the northwest from eastern Montana this
evening in an environment characterized by MLCAPE in the 1500 to
3000 J/kg and 0-6 km shear ranging from 35 to 50 knots (strongest
shear will be near the Canadian border). Deep layer shear vectors
in this area look to have a significant parallel component to the
surface trough, which could suggest upscale growth and a linear
storm mode with potentially embedded supercell
structures/mesocyclones and bowing/line segments. Damaging wind
gusts to 70 mph and large hail up to golf balls will be the
primary hazards but a tornado or two cannot be ruled out. A
conditional and better tornado threat may occur further east
along the warm front if storms can form ahead of the surface
trough. Here, low level and deep layer shear will be strong and
the deep shear vectors should have a healthy orthogonal component
to the warm front. If these storms can form and remain discrete a
better tornado threat would evolve but confidence is low in this
scenario given the lack of upper forcing and forecast CIN.

There is lower confidence that storms may develop further south
across the west central late this afternoon and evening ahead of
the aforementioned line that develops in eastern Montana. Forcing
here will be weaker, but if storms can develop, the deep shear
vector will have a more orthogonal component to the surface trough
which would mean more discrete cells. Shear will be weaker here,
but if the storms can form, instability will be strong so
transient supercell structures will be possible with mainly a hail
and wind threat. Again, confidence is low that storms will form
here, but the environment will be supportive of severe storms.

Storms will move out of the north central and into Canada by early
Wednesday morning and the rest of the day should be dry. Wednesday
will be partly cloudy to mostly sunny with cooler temperatures
northwest (in the mid to upper 70s) and continued very warm
temperatures across portions of the south central and southeast
(low to mid 90s).

.LONG TERM...(Thursday through Tuesday)
Issued at 255 PM CDT Tue Jun 8 2021

Not much has changed regarding our thoughts for severe weather
potential towards the end of the week.

On Thursday, a negatively tilted upper level trough swings
northeast into the northern Plains, triggering another round of
strong to severe convection. This feature will drive a strong
frontal boundary eastward from eastern Montana into western ND by
Thursday evening, and across the state overnight. The associated
strong forcing, robust instability, and strong bulk and low level
shear will bring all severe weather possibilities to the region.
Bulk shear orthogonal to the north to south oriented frontal
boundary would mean discrete cells initially, then likely growing
upscale and morphing into a wind threat Thursday night. The timing
of the frontal passage may very well keep discrete convection to
our west, but a wind threat will still exist across all of western
and central North Dakota Thursday night.

The upper trough closes off over the northern Plains on Friday,
bringing continued precipitation chances though much cooler
weather.

We finally dry out for the weekend as an upper level ridge
rebuilds across the central CONUS. Seasonal temperatures early
this weekend, then gets hot again late this weekend into early
next week as the ridge amplifies.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 644 PM CDT Tue Jun 8 2021

VFR to MVFR conditions are expected through tonight as more rounds
of showers and thunderstorms are expected from west to east.
Anywhere with a thunderstorm could see MVFR conditions. Large hail
and strong winds are also a threat through tonight. Thunderstorm
activity will push east for Wednesday, with perhaps some lingering
MVFR ceilings behind these showers especially in the north.
Wednesday afternoon VFR conditions should return, except for under
any thunderstorm activity. Gusty easterly winds may be found
through the night. Some areas could also see some LLWS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...CJS
UPDATE...Anglin
SHORT TERM...ZH
LONG TERM...NH/ZH
AVIATION...Anglin
Hazardous weather outlook, Jun 8, 5:48 PM MDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
648 PM CDT Tue Jun 8 2021

NDZ001-009-017-018-031>033-040-041-043-044-100000-
Divide-Williams-McKenzie-Dunn-Golden Valley-Billings-Stark-Slope-
Hettinger-Bowman-Adams-
648 PM CDT Tue Jun 8 2021 /548 PM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of severe thunderstorms today and tonight. Large
hail up to the size of tennis balls and damaging winds to 70 mph
will be possible. A tornado or two will also be possible. A Severe
Thunderstorm Watch is now in effect until 1 AM CDT/12 AM MDT. See
www.weather.gov/bismarck for more details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms with severe weather on
Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-100000-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
648 PM CDT Tue Jun 8 2021 /548 PM MDT Tue Jun 8 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are expected through tonight. An isolated strong to
severe storm is possible with wind gusts up to 60 mph and hail up
to the size of quarters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms with severe weather on
Thursday and Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

In the hours before

Special weather statement, Jun 8, 3:26 PM MDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
426 PM CDT Tue Jun 8 2021

NDZ034-035-082200-
Morton-Burleigh-
426 PM CDT Tue Jun 8 2021

...WIND GUSTS TO 55 MPH IMPACTING PARTS OF EASTERN MORTON AND
WESTERN BURLEIGH COUNTIES THROUGH 500 PM CDT...

Strong east-southeast winds gusting to 55 mph in the Bismarck and
Mandan areas will continue through 500 pm CDT, before slowly
decreasing. The strong winds are being caused on the edge of the
thunderstorms located south of the area.

Locations impacted include...
Bismarck, Mandan, Lincoln, Menoken, Lake Harmon, Mcdowell Dam
Recreation Area, Double Ditch Indian Village, Crown Butte Lake, Fort
Abraham Lincoln State Park and University Of Mary.

LAT...LON 4664 10111 4691 10122 4701 10064 4664 10043
TIME...MOT...LOC 2121Z 139DEG 16KT 4679 10083

CJS
Special weather statement, Jun 8, 3:50 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
350 PM MDT Tue Jun 8 2021

NDZ041-044-082230-
Hettinger ND-Adams ND-
350 PM MDT Tue Jun 8 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER AND
SOUTHEASTERN ADAMS COUNTIES UNTIL 430 PM MDT...

At 349 PM MDT, a strong thunderstorm was located 5 miles northwest of
North Lemmon, or 5 miles northwest of Lemmon, moving northeast at 30
mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Mott and North Lemmon.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4595 10245 4640 10238 4617 10199 4595 10200
      4594 10237
TIME...MOT...LOC 2149Z 213DEG 24KT 4599 10224

HARGROVE
Local storm report, Jun 8, 5:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     NON-TSTM WND GST 4 SSW MANDAN            46.77N 100.91W
06/08/2021  M61 MPH          MORTON             ND   MESONET

            MESONET STATION 325479 3 SSW MANDAN (NDAWN).

&&

CK
Local storm report, Jun 8, 5:51 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
651 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     NON-TSTM WND GST 1 NNW HETTINGER         46.02N 102.65W
06/08/2021  M58 MPH          ADAMS              ND   ASOS

            ASOS STATION KHEI HETTINGER AIRPORT.

&&

CK
Local storm report, Jun 8, 5:52 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
652 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     NON-TSTM WND GST 4 S MANDAN              46.77N 100.90W
06/08/2021  M58 MPH          MORTON             ND   AWOS

            AWOS STATION KY19 MANDAN.

&&

CK
Local storm report, Jun 8, 5:58 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT TUE JUN 8 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0411 PM     TSTM WND GST     2 N BENTLEY             46.36N 102.06W
06/08/2021  M60 MPH          HETTINGER          ND   MESONET

            MESONET STATION TT584 12 E MOTT.

&&

CK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:25 PM MDTSevere Thunderstorm WarningBISGolden Valley, McKenzie65 min
Jun 8, 7:02 PM MDTSpecial Weather StatementBISBillings, Golden Valley43 min
Jun 8, 7:08 PM MDTSpecial Weather StatementBISBurke, Mountrail37 min
Jun 8, 7:12 PM MDTSevere Thunderstorm WarningBISMcKenzie20 min
Jun 8, 7:22 PM MDTSevere Thunderstorm WarningBISBillings, Dunn, McKenzie38 min
Jun 8, 7:57 PM MDTSpecial Weather StatementBISDunn48 min
Jun 8, 8:34 PM MDTSpecial Weather StatementBISBurke, Mountrail, Renville, Ward41 min
Jun 8, 9:48 PM MDTSpecial Weather StatementBISStark27 min
Jun 8, 10:14 PM MDTSevere Thunderstorm WarningBISMcKenzie, Williams61 min
Jun 8, 10:28 PM MDTAreal Flood AdvisoryBISHettinger, Stark5 hr
Jun 8, 10:58 PM MDTSevere Thunderstorm WarningBISAdams, Grant, Hettinger, Sioux47 min
Jun 8, 11:01 PM MDTSevere Thunderstorm WarningBISGrant, Hettinger, Morton, Stark59 min
Jun 8, 11:43 PM MDTSevere Thunderstorm WarningBISGrant, Morton, Sioux47 min
Jun 9, 7:37 AM MDTRiver Flood WarningBISMorton, Sioux23 hr

Nearby

Areal Flood Warnings in North Dakota, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.